Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS San Angelo, TX

March 24, 2021McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 24, 2021, 4:03 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2021, 4:03 PM CDT (21:03 UTC)
Expired
Mar 24, 2021, 4:45 PM CDT
In force
42 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCulloch County, TX, San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 132 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 4:25 PM CDTHAIL 1.75Skeeterville, TXPUBLIC REPORTED QUARTER TO GOLF BALL SIZED HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS54 KSJT 242103
SVRSJT
TXC307-411-242145-
/O.NEW.KSJT.SV.W.0016.210324T2103Z-210324T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
403 PM CDT Wed Mar 24 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern McCulloch County in west central Texas...
  Northwestern San Saba County in west central Texas...

* Until 445 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located over Rochelle, or
  9 miles northeast of Brady, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Placid around 415 PM CDT.
  Richland Springs around 435 PM CDT.
  Skeeterville and Elm Grove around 440 PM CDT.

Other locations impacted by this severe thunderstorm include Spring
Creek, Milburn, Us-190 Near The Mcculloch-
San Saba County Line, Locker and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 9867 3136 9870 3133 9871 3111 9923
      3128 9930 3147 9917 3145 9910 3149 9905
      3148 9899 3144 9896 3146 9894 3144 9893
      3144 9887 3141 9884 3141 9878 3137 9876
      3143 9873 3140 9869 3137 9870 3137 9865
TIME...MOT...LOC 2101Z 232DEG 22KT 3122 9921 

HAIL...1.00IN
WIND...60MPH
 
$$

PO
2 follow-up statements
671 
WWUS54 KSJT 242111
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
411 PM CDT Wed Mar 24 2021

TXC307-411-242145-
/O.CON.KSJT.SV.W.0016.000000T0000Z-210324T2145Z/
McCulloch TX-San Saba TX-
411 PM CDT Wed Mar 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES...

At 409 PM CDT, a severe thunderstorm was located near Rochelle, or 12
miles west of Richland Springs, moving northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Richland Springs around 435 PM CDT.
  Skeeterville and Elm Grove around 440 PM CDT.

Other locations impacted by this severe thunderstorm include Spring
Creek, Milburn, Us-190 Near The Mcculloch-
San Saba County Line, Locker and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 9867 3136 9870 3133 9871 3111 9923
      3128 9930 3147 9917 3145 9910 3149 9905
      3148 9899 3144 9896 3146 9894 3144 9893
      3144 9887 3141 9884 3141 9878 3137 9876
      3143 9873 3140 9869 3137 9870 3137 9865
TIME...MOT...LOC 2109Z 232DEG 22KT 3125 9916 

HAIL...2.00IN
WIND...60MPH
 
$$

PO
459 
WWUS54 KSJT 242129
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
429 PM CDT Wed Mar 24 2021

TXC307-242138-
/O.CAN.KSJT.SV.W.0016.000000T0000Z-210324T2145Z/
McCulloch TX-
429 PM CDT Wed Mar 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCULLOCH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3135 9867 3136 9870 3133 9871 3117 9908
      3139 9909 3147 9899 3144 9896 3145 9895
      3144 9893 3144 9887 3141 9884 3141 9878
      3137 9876 3143 9873 3140 9869 3137 9870
      3137 9865
TIME...MOT...LOC 2128Z 232DEG 22KT 3132 9906 

$$

TXC411-242145-
/O.CON.KSJT.SV.W.0016.000000T0000Z-210324T2145Z/
San Saba TX-
429 PM CDT Wed Mar 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN SAN SABA COUNTY...

At 428 PM CDT, a severe thunderstorm was located near Skeeterville,
or 7 miles northwest of Richland Springs, moving northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Richland Springs around 435 PM CDT.
  Skeeterville around 440 PM CDT.

Other locations impacted by this severe thunderstorm include Spring
Creek, Locker and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 9867 3136 9870 3133 9871 3117 9908
      3139 9909 3147 9899 3144 9896 3145 9895
      3144 9893 3144 9887 3141 9884 3141 9878
      3137 9876 3143 9873 3140 9869 3137 9870
      3137 9865
TIME...MOT...LOC 2128Z 232DEG 22KT 3132 9906 

HAIL...2.00IN
WIND...60MPH
 
$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:51 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 24, 2:51 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
251 PM CDT Wed Mar 24 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 249 PM CDT Wed Mar 24 2021

Early this afternoon, a stationary front was located west to east
along a Big Spring, San Angelo to Brady line. A dryline was also
situated across our southwestern counties and was just east of Ozona
as of 2 PM. The airmass south of the front and east of the dryline
was beginning to destabilize over our southeast counties, with
surface based CAPES 1000-1500 J/kg noted between Sonora, Junction
and San Saba per latest SPC mesoanalysis. Visible satellite imagery
shows enhanced cumulus developing over this area the past couple of
hours. Latest HRRR is showing some convective development around
21Z, while some of the other models were less aggressive. If storms
manage to develop, large hail and damaging winds will be a concern,
given the moderately unstable airmass and deep layer shear between
50 and 60 knots.

More widespread showers and thunderstorms are expected to develop
later this evening, as lift increases with an approaching upper
trough to our west. Additional strong to severe storms will be
possible from late evening into the overnight hours, with the severe
threat confined to far southeast counties. The main threat again
will be large hail and damaging winds. A cold front will move south
across the area overnight, with precipitation ending across eastern
counties late. Dry and pleasant weather is expected on Thursday,
with highs in the upper 60s and lower 70s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 249 PM CDT Wed Mar 24 2021

Gusty south to southwest return Friday as lee trough in West
Texas strengthens. It will be warmer with highs in the lower 80s.

A cold front will be moving through Saturday afternoon.
Temperatures will still be seasonably warm with upper 70s in the
Big Country and with lower 80s south.

Low level moisture will begin flowing over cooler air at the
surface Saturday night...as an upper trough approaches from the
West. Can't rule out isolated showers Saturday night, but the
best potential for showers and thunderstorms will be Sunday into
Monday night. Showers taper off Monday afternoon...as the upper
trough/low moves east of the region. It's a little early to
determine severe potential but southern sections along I-10 to
Mason and Saba are only marginally unstable in the GFS model with
MUCAPES of around 500 J/KG Sunday and Sunday night. This could
still change, however, as moisture is one of the more difficult
things for the models to predict.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Wed Mar 24 2021

MVFR conditions will affect the terminals through early afternoon,
then should see mainly VFR conditions through the evening hours.
A few showers and storms will be possible near KJCT AND KBBD later
this afternoon. A better chance for scattered showers and storms
will occur between 04Z and 10Z, especially at KJCT, KBBD and KSOA,
as an upper level trough affects the region. Will include -SHRA
during this time frame and retain VCTS this forecast cycle. Upper
trough will move through late tonight, with clearing skies
tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  68  48  80 /  40   5   0   0
San Angelo 	 43  71  47  82 /  40   0   0   0
Junction 	 45  74  46  84 /  60   0   0   0
Brownwood 	 45  70  46  81 /  60   5   0   0
Sweetwater 	 42  68  49  79 /  20   0   0   0
Ozona      	 44  71  48  81 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....04
AVIATION...24
Hazardous weather outlook, Mar 24, 3:05 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
305 PM CDT Wed Mar 24 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
305 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible south of a Brownwood to Sonora
line this afternoon. A few storms may be severe, with damaging
winds and large hail the main threat.

Additional thunderstorms are expected to develop by mid to late
evening. Some of these storms could strengthen to severe levels,
mainly east of a Cross Plains to Sonora line. The main concerns
with these thunderstorms will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon into the
evening hours.

In the hours before

Special weather statement, Mar 24, 3:46 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
346 PM CDT Wed Mar 24 2021

TXZ154-155-242130-
McCulloch TX-San Saba TX-
346 PM CDT Wed Mar 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCCULLOCH AND WEST
CENTRAL SAN SABA COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brady, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Rochelle around 405 PM CDT.
  Placid around 420 PM CDT.

Other locations impacted by this storm include Us-
190 Near The Mcculloch-San Saba County Line and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3104 9931 3111 9942 3146 9922 3125 9897
TIME...MOT...LOC 2045Z 213DEG 19KT 3116 9931

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:46 PM CDTSpecial Weather StatementSJTMcCulloch44 min
Mar 24, 4:41 PM CDTTornado WarningSJTSan Saba34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.